Alert archive / Missouri / Flash Flood Warnings in 2009

Flash Flood Warning 142, NWS Springfield, MO

September 16, 2009Howell County, Oregon County, Missouri

NWS Springfield, MO issued this flash flood warning at Sep 16, 2009, 9:29 AM CDT for Howell County, Oregon County, Missouri. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2009, 9:29 AM CDT (14:29 UTC)
Expired
Sep 16, 2009, 3:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Howell County, MO, Oregon County, MO

The radar

The Springfield radar (KSGF), 172 km from the middle of the area, began a volume at 14:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 9:40 AM CDTFLASH FLOOD8 S Alton, MOHIGH WATER REPORTED OVER ROADWAYS.
Sep 16, 2:57 PM CDTFLOOD3 E Myrtle, MOLAW ENFORCMENT RELAYED A PUBLIC REPORT INDICATING THAT THE LOW WATER BRIDGE ON COUNTY ROAD 277 AT MILL CREEK WAS FLOODED AND IMPASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 161429
FFWSGF
MOC091-149-162000-
/O.NEW.KSGF.FF.W.0142.090916T1429Z-090916T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
929 AM CDT WED SEP 16 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OREGON COUNTY IN SOUTH CENTRAL MISSOURI...
  SOUTHERN HOWELL COUNTY IN SOUTH CENTRAL MISSOURI...

* UNTIL 300 PM CDT.

* AT 923 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS          
  THE WARNED AREA. RADAR ESTIMATES SHOW THAT 2 TO 3 INCHES OF RAIN   
  HAVE FALLEN OVER EXTREME SOUTHERN OREGON AND HOWELL COUNTIES OVER  
  THE PAST THREE HOURS WITH ADDITION RAINFALL EXPECTED OVER THE      
  NEXT SEVERAL HOURS.


* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

HIGHWAY 142 AT THE SPRING RIVER WEST OF LANTON...
HIGHWAY 142 AT THE BENNETTS RIVER WEST OF MOODY...
ROUTE K...3 MILES SOUTHWEST OF POTTERSVILLE...
HIGHWAY 142 AT MYATT CREEK 4 MILES EAST OF LANTON...
ROUTE A JUST WEST OF COUCH.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3649 9213 3674 9211 3681 9166 3682 9111
      3652 9112 3649 9114

$$

KARDELL
2 follow-up statements
000 
WGUS73 KSGF 161718
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1218 PM CDT WED SEP 16 2009

MOC091-149-162000-
/O.CON.KSGF.FF.W.0142.000000T0000Z-090916T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOWELL MO-OREGON MO-
1218 PM CDT WED SEP 16 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR
OREGON AND SOUTHERN HOWELL COUNTIES...

AT 940 AM CDT...THE PUBLIC REPORTED THAT EXCESSIVE RAINFALL WAS 
PRODUCING FLASH FLOODING ACROSS THE WARNED AREA. HIGH WATER WAS 
OBSERVED OVER ROADWAYS 8 MILES SOUTH OF ALTON.

RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING.
CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

HIGHWAY 142 AT THE SPRING RIVER WEST OF LANTON...
HIGHWAY 142 AT THE BENNETTS RIVER WEST OF MOODY...
ROUTE K...3 MILES SOUTHWEST OF POTTERSVILLE...
HIGHWAY 142 AT MYATT CREEK 4 MILES EAST OF LANTON...
ROUTE A JUST WEST OF COUCH.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3649 9213 3674 9211 3681 9166 3682 9111
      3652 9112 3649 9114

$$

KARDELL
000 
WGUS73 KSGF 161956
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
256 PM CDT WED SEP 16 2009

MOC091-149-162001-
/O.EXP.KSGF.FF.W.0142.000000T0000Z-090916T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOWELL MO-OREGON MO-
256 PM CDT WED SEP 16 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 300 PM CDT FOR OREGON AND
SOUTHERN HOWELL COUNTIES...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED 
AREA...HOWEVER...RESIDUAL FLOODING WILL CONTINUE ACROSS PORTIONS OF 
SOUTHERN OREGON COUNTY INTO THE EVENING HOURS. RISES ON AREA STREAMS 
AND CREEKS IN THE WARNED ARE NOT EXPECTED ENDING THE FLASH FLOOD 
THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR 
LOCAL LAW ENFORCEMENT AGENCY.

AN AREAL FLOOD WARNING REPLACES THE FLASH FLOOD WARNING FOR SOUTHERN 
OREGON COUNTY UNTIL 9 PM THIS EVENING.

LAT...LON 3649 9213 3674 9211 3681 9166 3682 9111
      3652 9112 3649 9114

$$

HATCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 6:45 AM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Sep 16, 6:45 AM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
645 AM CDT WED SEP 16 2009

...UPDATE TO AVIATION...

.DISCUSSION...

...OVERVIEW...
MAIN CONCERN WITH THE SHORT TERM WILL BE PRECIPITATION CHANCES
OVER THE FAR SOUTHERN COUNTIES IN THE CWA. STRONG SYSTEM AND COLD
FRONT EXPECTED TO ARRIVE IN THE LONGER TERM BY MONDAY AND STRONGER
STORMS MAY BE POSSIBLE THEN.

...CURRENT CONDITIONS...
COMPLICATED UPPER PATTERN WITH WEAK FLOW OVER MUCH OF THE CONUS
AND A COUPLE OF SLOW MOVING UPPER LOWS AFFECTING AREAS FROM THE
ROCKIES INTO THE MS VALLEY. LOW CURRENTLY AFFECTING WEATHER OVER
THE CWA WAS LOCATED OVER SOUTHERN ARKANSAS EARLY THIS MORNING.
DECENT SHORTWAVE WAS PUSHING SOUTH OUT OF THE GREAT LAKES AND INTO
THE OHIO VALLEY THIS MORNING AND IS BRINGING DRIER AIR TO THE
SOUTHWEST INTO THE REGION.

...SHORT TERM FORECAST...
DRIER AIR WILL BE ADVECTING IN FROM THE NORTH-NORTHEAST TODAY AND
WILL BATTLE THE MOISTURE TO THE SOUTH ASSOCIATED WITH THE LOW
PRESSURE OVER ARKANSAS. WITH THE MOVEMENT TO THE SOUTH OF THE
DRIER AIR...SHOULD SEE LESS COVERAGE OF PRECIPITATION TODAY...AND
WILL BE MORE CONFINED TO AREAS ALONG THE MISSOURI ARKANSAS BORDER
FOR MEASURABLE PRECIPITATION DURING THE SHORT TERM PERIOD. SHOULD
BEGIN TO SEE LESS CLOUD COVER ACROSS THE NORTHERN CWA TODAY AND
EVENTUALLY WORKING ITS WAY SOUTHWARD BY THE END OF THE SHORT TERM
PERIOD. HIGH TEMPERATURES SHOULD GENERALLY BE IN THE UPPER 70S TO
LOW 80S WITH LOWS FROM THE MID 50S TO LOW 60S. DEWPOINTS SHOULD BE
ON THE DECREASE...ESPECIALLY IN THE NORTHERN CWA INITIALLY AS THIS
DRIER AIR MASS MOVES INTO THE REGION.

...EXTENDED PERIOD...
EYES WILL TURN TO SYSTEM PUSHING INTO THE PACIFIC NORTHWEST THIS
WEEKEND. LATEST GFS DROPS THIS SYSTEM SOUTHEAST INTO THE CENTRAL
PLAINS ON MONDAY AND CLOSES OFF A LOW. DECENT COLD FRONT DEVELOPS
AND PUSHES THROUGH DURING THE DAY MONDAY. COULD SEE SOME STRONG TO
SEVERE STORMS SHOULD CURRENT GFS SCENARIO PLAY OUT.
HOWEVER...MODELS HAVE BEEN VERY INCONSISTENT IN THE EXTENDED
LATELY SO WILL NEED TO MONITOR THIS FURTHER OVER THE NEXT COUPLE
OF DAYS.

LINDENBERG

&&

.AVIATION...

PILOTS FLYING IN AND OUT OF SPRINGFIELD AND JOPLIN AIRPORTS CAN
EXPECT VFR CONDITIONS OVER THE NEXT 24 HOURS.  HIGH LEVEL CLOUD
COVER WILL CONTINUE TO HOVER OVER THESE AIRPORTS...AS MOISTURE
CIRCULATES AROUND AN UPPER LEVEL LOW PRESSURE SYSTEM OVER SOUTHWEST
ARKANSAS. NORTHEAST BREEZES COULD GUST IN EXCESS OF 20 MPH AT TIMES
THIS AFTERNOON.

THE BRANSON AIRPORT WILL EXPERIENCE SOME AVIATION CONCERNS REGARDING
MVFR CEILINGS ALONG WITH CHANCES FOR LIGHT RAIN.  A MODERATE TO
HEAVY SHIELD OF RAIN WAS OBSERVED OVER NORTHERN ARKANSAS.  A FEW
STRAY SHOWERS ON THE NORTHERN PERIPHERY OF THIS SHIELD OF RAIN WILL
IMPACT THE BRANSON AIRPORT...POTENTIALLY LEADING TO PERIODS OF MVFR
VISIBILITIES.

CRAMER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 16, 4:07 AM CDT, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
407 AM CDT WED SEP 16 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170915-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
407 AM CDT WED SEP 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

LOW PRESSURE WILL REMAIN OVER ARKANSAS TODAY WITH DRIER AIR
MOVING INTO THE REGION FROM THE NORTH. THIS SHOULD KEEP
MOST OF THE SCATTERED THUNDERSTORMS ACROSS EXTREME SOUTHERN
MISSOURI AND AREAS TO THE SOUTH THROUGH TONIGHT.  SEVERE
STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A STRONGER STORM SYSTEM IS EXPECTED TO DROP SOUTHEAST INTO
THE PLAINS AND MISSISSIPPI VALLEY REGION ON MONDAY.  THIS WILL
BRING A BETTER CHANCE OF THUNDERSTORMS TO THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 2:50 PM CDTAreal Flood WarningSGFOregon6 hr

Nearby

Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.